Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 33, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2002, 9:44 PM EDT for Ashe County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 9:44 PM EDT (01:44 UTC)
- Expired
- Apr 28, 2002, 10:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 10:05 PM EDT | Hail 0.88 | Trout, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1454 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 11.8
The text
As transmitted, in the capitals the NWS used until 2016.
657 WUUS51 KRNK 290144 SVRRNK NCC009-290215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 943 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASHE COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 1015 PM EDT. * AT 943 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF LANSING...MOVING EAST AT 40 MPH. WINDS UP TO 70 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 1015 PM EDT INCLUDE LANSING... JEFFERSON... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 10 LAT...LON 3660 8165 3650 8176 3633 8145 3648 8133
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 9:04 PM EDT, 40 minutes earlier.
Area forecast discussion, Apr 28, 9:04 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BLACKSBURG, VA 904 PM EDT SUN APR 28 2002 AFTER COORD WITH SPC WILL GO AHEAD AND DROP ALL WATCHES WITH THIS PACKAGE AT 01Z. RADAR SHOWING ISOLD TSRA SLOWLY FADING ALONG THE BLUE RDG PER LOSS OF HEATING AS SFC FRONT SLOWLY EDGES INTO THE WRN SLOPES ATTM. EXPECT BNDRY TO FINALLY MOVE E ACROSS THE MTNS BEFORE MIDNGT AND ELSW OVRNGT. THUS WILL REMOVE ALL PRECIP MENTION WITH UPDATE AS CAN HANDLE ANY RESIDU CVRG WITH NOWCASTS. OTRW MNLY SOME CLEANUP OF EARLIER PACKAGES WITH LTL OVERALL CHANGE OTHER TO REMOVE POPS. .RNK... NC...NONE. VA...NONE. NC...NONE. JH
In the hours before
Local storm report, Apr 28, 4:06 PM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM 3W NEW CASTLE VA 1.00 INCH HAIL
04/28/02 CRAIG
0403 PM FINCASTLE VA 1.50 INCH HAIL
04/28/02 BOTETOURT
318 PM 14E HINTON WV 1.00 INCH HAIL
04/28/02 SUMMERSLocal storm report, Apr 28, 4:57 PM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
415 PM NEW CASTLE VA 1.75 INCH HAIL
04/28/02 CRAIG
415 PM PEARISBURG VA 0.88 INCH HAIL
04/28/02 GILES
420 PM SALEM VA 1.00 INCH HAIL
04/28/02 ROANOKE COVERING GROUND
430 PM BEDFORD VA WIND DAMAGE
04/28/02 BEDFORD REPORTED BY BEDFORD
COUNTY SHERIFFS OFFICE.
EXTENSIVE DAMAGE. CARS
OVERTURNED. HOUSES
DESTROYED. ROADS TORN UP.
POSSIBLE TORNADO.
415 PM 10N TROUTVILLE VA 1.00 INCH HAIL
04/28/02 BOTETOURT PUBLIC REPORT
410 PM LITHIA VA 1.00 INCH HAIL
04/28/02 BOTETOURT PUBLIC REPORTLocal storm report, Apr 28, 5:50 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
455 PM RUSTBURG VA WIND DAMAGE
04/28/02 CAMPBELL 12 MOBILE HOMES OFF
FOUNDATION. 6 OVERTURNED.
POWER POLES SNAPPED AND
TREES DOWN IN A PATH FROM
NEW LONDON TO RUSTBURG.
POSSIBLE TORNADO. INJ
UNKN.Local storm report, Apr 28, 6:34 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
505 PM RUSTBURG VA TORNADO
04/28/02 CAMPBELL PUBLIC REPORT HIGHWAY 29
AND 622 TWIN OAK TRAILER
PARK LARGE TREE DOWN
UPROOTED AND SNAPPED IN
HALF. MOBILE HOME TIPPED
AND ROLLED. CHURCH ROOF
BLOWN OFF. POWER LINES
550 PM HURT VA 1.00 INCH HAIL
04/28/02 PITTSYLVANIA REPORTED BY SPOTTER.
600 PM MARTINSVILLE VA 1.75 INCH HAIL
04/28/02 HENRY REPORTED BY HENRY COUNTY
911.
602 PM 5W CHARLOTTE COURT HOUSE VA 0.88 INCH HAIL
04/28/02 CHARLOTTE PUBLIC REPORTLocal storm report, Apr 28, 6:39 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
445 PM BEDFORD VA WIND DAMAGE
04/28/02 BEDFORD EAST SIDE OF BEDFORD CITY
COMMERCIAL STRUCTURES
DAMAGED IN TOWN. TRACTOR
TRAILERS OVERTURNED ON
ROUTE 29 AND ROUTE 460.
POSSIBLE TORNADO.
500 PM ZIONVILLE NC 0.75 INCH HAIL
04/28/02 WATAUGA REPORTED BY WATAUGA
COUNTY 911.
455 PM ZIONVILLE NC FUNNEL CLOUD
04/28/02 WATAUGA PUBLIC REPORT
615 PM CRYSTAL HILL VA 1.00 INCH HAIL
04/28/02 PITTSYLVANIA REPORTED BY SPOTTER IN
NORTHEAST PART OF
COUNTY.
638 PM DANVILLE VA 0.75 INCH HAIL
04/28/02 PITTSYLVANIA REPORTED BY PITTSYLVANIA
COUNTY EMA.Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.